Kansas, 2006

Hail in Kansas, June 27, 2006

June 27, 2006 · NWS EAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 27, 3:15 PM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Jun 27, 3:15 PM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT TUE JUN 27 2006

.DISCUSSION...

SMALL/COMPACT VORTICITY MAX ENTERING CENTRAL MO WILL EXIT THE
SOUTHEAST CWA BY 2130Z. CLUSTER OF STRONG THUNDERSTORMS ASSOCIATED
WITH THIS FEATURE WILL EXIT THE REGION SHORTLY AND THEN EXPECT DRY
WEATHER FOR THE REST OF THE EVENING THIS AREA.

WEAK BACKDOOR COLD FRONT WHICH LIES FROM SOUTHWEST WI THROUGH
SOUTHWEST IA AND INTO CENTRAL NE WILL BE THE MAIN FOCUS FOR
ADDITIONAL CONVECTION NEXT 2 DAYS. BOUNDARY IS QUITE DIFFUSE AND
WILL BECOME MORE DIFFUSE WITH TIME. MODERATE MOISTURE CONVERGENCE
THROUGH 850MB WITH WEAK WIND SHEAR IN THE 0-6KM LAYER AND STEEP MID
LEVEL LAPSE RATES HAS ALLOWED WIDELY SCATTERED CONVECTION TO FORM
WITHIN THE BROAD AND WEAK BAROCLINIC ZONE. NORTHWEST FLOW ALOFT WILL
CARRY THIS ACTIVITY INTO NORTHERN MO THIS EVENING. EXPECT THIS
CONVECTION TO FALL APART BY 03Z.

THIS BACKDOOR FRONT IS PROGGED TO DRIFT INTO EXTREME NORTHERN MO
TOMORROW. AS A 500MB WIND MAX DROPS DOWN FROM MN THE 0-6KM SHEAR IS
EXPECTED TO REACH 30-40KT. THIS COMBINED WITH MLCAPES BETWEEN
1000-1500 J/KG BOUNDARY LEVEL CONVERGENCE SHOULD PRODUCE WIDELY
SCATTERED CONVECTION MID TO LATE AFTERNOON. DUE TO THE INCREASED
SHEAR AND CONTINUED UNSEASONABLY COOL MID LEVEL TEMPERATURES A FEW
SEVERE STORMS ARE POSSIBLE.

HAVE BUMPED UP MAX TEMPERATURES THROUGH THURSDAY AS 850MB
TEMPERATURES STEADILY INCREASE AND THE LOW LEVEL WINDS VEER...THUS
INCREASING THE WESTERLY COMPONENT. DUE TO A MORE DIFFUSE BOUNDARY ON
THURSDAY AND LOW CONFIDENCE ON ITS EXISTENCE/PLACEMENT HAVE GONE
WITH JUST SLIGHT CHANCE POPS.

MJ

WARMER SUMMERTIME TEMPERATURES WILL BE ADVECTED ACROSS THE FORECAST
AREA ON INCREASING SOUTHWEST WINDS FRIDAY...AND EVEN MORE SO FOR
SATURDAY. A SURFACE AND MIDLEVEL RIDGE WILL TAKE HOLD OVER THE
SOUTHEAST BY LATE IN THE WEEK...WHILE A SURFACE FRONT FROM THE UPPER
MISSISSIPPI VALLEY STRETCHING BACK THROUGH THE CENTRAL PLAINS WILL
PUSH SOUTH. THIS FRONT IS EXPECTED TO ENTER NORTHERN MISSOURI AND
NORTHEASTERN KANSAS AS EARLY AS THE LATTER DAYTIME HOURS SATURDAY AS
FORECASTED BY THE GFS...WITH THE ECMWF DELAYING THE FRONT UNTIL
SUNDAY. HAVE TAKEN A BLEND OF THE MEDIUM RANGE SOLUTIONS AND
INTRODUCED A LOW END CHANCE FOR SHOWERS AND THUNDERSTORMS SATURDAY
NIGHT ACROSS NORTHERN MISSOURI WITH THE ANTICIPATED ARRIVAL OF THE
FRONT...AND SPREADING THE CHANCES SOUTH TOWARD CENTRAL MISSOURI ON
SUNDAY. THE FRONT IS EXPECTED TO PUSH SLOWLY SOUTH OF THE AREA EARLY
NEXT WEEK...WITH THE CHANCE FOR SHOWERS AND STORMS LINGERING INTO
MONDAY.

STOFLET

&&

.PREV DISCUSSION...
1135 AM...
UPDATING FORECAST TO REFINE AREAS OF POSSIBLE AFTERNOON CONVECTION
AS WELL AS RAISE MAX TEMPERATURES A FEW DEGREES...IN SOME CASES
CHANGING THE CATEGORY TO A HIGHER VALUE. CURRENT SATELLITE/RADAR
DATA SHOWS AN ELONGATED AREA OF MID CLOUDS/ISOLATED SHOWERS MOVING
ACROSS PARTS OF NORTHERN MO AHEAD OF A WEAK VORTICITY MAX. SHOULD
SEE SOME SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS MAINLY OVER
THE FAR EASTERN CWA AS THIS FEATURE TRACKS SOUTHEAST WITHIN THE
NORTHWEST FLOW. UPSTREAM THERE IS A WEAK COLD FRONT TRAILING FROM
SOUTHWEST WI THROUGH CENTRAL AND WEST CENTRAL IA INTO CENTRAL NE.
BOUNDARY IS ILL DEFINED BUT BEST SEEN IN SURFACE MOISTURE
CONVERGENCE FIELDS. THE IA/NE PORTION OF THE FRONT WILL ONLY SAG A
BIT FURTHER SOUTH. AM LOOKING FOR SOME LATE AFTERNOON CONVECTION TO
FORM ALONG THIS BOUNDARY...POSSIBLY REACHING INTO FAR NORTHERN MO
TOWARDS 00Z. WILL PROBABLY BE MAKING ADJUSTMENTS TO THE EVENING
PORTION OF THE FORECAST LATER THIS AFTERNOON WITH THE NORMAL
FORECAST ISSUANCE TIME.

MJ

&&

.PREV DISCUSSION...
449 AM...
THE CLOSED LOW IN THE BASE OF THE TROUGH...OVER THE UPPER
MISSISSIPPI RIVER VALLEY...IS BEGINNING TO OPEN UP THIS MORNING AND
WILL LIFT OUT LATER TODAY. A SHORTWAVE DROPPING SOUTH THROUGH THE
DAKOTAS AND MINNESOTA THIS MORNING WILL RELOAD THE TROUGH
TODAY...KEEPING IT A MAJOR PLAYER IN OUR WEATHER OVER THE NEXT FEW
DAYS. THE TROUGH WILL KEEP A COOL AND DRY AIRMASS IN PLACE ACROSS
THE LOWER MISSOURI RIVER VALLEY THROUGH THE MIDDLE OF THIS
WEEK...BEFORE THE RIDGE TO OUR WEST FORCES HOTTER SUMMER LIKE
TEMPERATURES BACK UPON US. TO OUR NORTH ACROSS SOUTHERN MINNESOTA A
WEAK SURFACE FRONT CAN BE FOUND...BUT ONLY BY LOOKING BACK INTO THE
LATE AFTERNOON HOUR OBS AS THE OVERNIGHT RELAXATION OF WINDS AND
COOLING OF TEMPERATURES HAS WASHED OUT MOST NOTICEABLE FEATURES.

SCATTERED SHOWERS ARE ROTATING SOUTH THROUGH IOWA THIS MORNING ON
THE LEADING EDGE OF PVA FROM THE SHORTWAVE DROPPING SOUTH. LEFT SOME
CHANCE POPS ALONG THE IOWA BORDER FOR THIS AFTERNOON AS DIURNAL
HEATING AND PVA MIGHT BE ABLE TO RING A FEW STORMS OUT OF THE MODEST
MOISTURE NOTED ALOFT AROUND 800MB.

FOR WEDNESDAY THE NAM/WRF IS A BIT MORE AMPLIFIED WITH ITS SOLUTION
COMPARED TO THE GFS...DIGGING THE SHORTWAVE INTO FAR NORTHERN
ILLINOIS. PREFERENCE THIS MORNING IS FOR THE NAM/WRF DUE TO THE
OBSERVED STRENGTH OF THE SHORTWAVE ON THIS MORNINGS WATER VAPOR
IMAGERY. THE IMPLICATION IS THAT THE WEAK FRONT TO OUR NORTH WILL
DROP SOUTH JUST A BIT QUICKER THAN ANTICIPATED. COMBINE THIS
WITH A GENERAL LACK OF MOISTURE ACROSS THE AREA DURING WEDNESDAY
AFTERNOON...AND I HAVE OPTED TO REDUCE OUR CHANCE THUNDERSTORM
POPS...FOR WEDNESDAY AFTERNOON...TO THE EASTERN THIRD OF THE
FORECAST AREA. THIS FOCUSES THE POPS MORE ON THE WARM AIR ADVECTION
PROGGED TO OCCUR AS THE RIDGE BEGINS PUSHING EAST ALOFT. DECENT
THETA-E ADVECTION IS NOTED ON THE 305K SURFACE AS EARLY AS 06Z
WEDNESDAY...BUT WITH THE LACK OF ABUNDANT MOISTURE SLIGHT CHANCE
POPS WAS ALL THAT LOOKED REASONABLE AT THIS TIME.

CUTTER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Jun 27, 11:59 AM CST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1259 PM CDT TUE JUN 27 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1259 PM CDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS ARE
EXPECTED OVER PARTS OF CENTRAL AND WEST CENTRAL MISSOURI AND ADJACENT
EAST CENTRAL KANSAS. AN UPPER LEVEL DISTURBANCE IS PRESENTLY MOVING
THROUGH MISSOURI AND GENERATING SMALL POCKETS OF THUNDERSTORMS. THE
AREAL COVERAGE IS EXPECTED TO INCREASE SOME THIS AFTERNOON AS THE
ACTIVITY TRACKS TO THE SOUTHEAST. LATE THIS AFTERNOON AND EARLY
EVENING ANY THUNDERSTORMS WHICH FORM FURTHER TO THE NORTH OVER IOWA
ALONG A WEAK COLD FRONT COULD SAG INTO FAR NORTH CENTRAL AND
NORTHEAST MISSOURI. SMALL HAIL AND LOCALLY HEAVY RAINFALL IS POSSIBLE
WITH THE STRONGER STORMS THROUGH EARLY EVENING. HOWEVER...DUE TO A
LACK OF SUFFICIENT MOISTURE...INSTABILITY...AND SHEAR SEVERE WEATHER
IS NOT EXPECTED WITH ANY OF THE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER UPPER LEVEL DISTURBANCE...AND A VERY SLOW MOVING COLD
FRONT...WILL BRING ANOTHER CHANCE FOR THUNDERSTORMS TO PARTS OF
NORTHERN MISSOURI ON WEDNESDAY AND NORTHERN AND CENTRAL MISSOURI ON
THURSDAY. GIVEN THE LACK OF SIGNIFICANT MOISTURE AND INSTABILITY
OVER THE AREA...THUNDERSTORM COVERAGE IS EXPECTED TO BE LIMITED AND
CONFINED TO A RELATIVELY NARROW CORRIDOR ALONG AND JUST NORTH OF THE
FRONT. WIDESPREAD SEVERE WEATHER IS PRESENTLY NOT EXPECTED...
HOWEVER ISOLATED SEVERE STORMS MAY BE POSSIBLE IF MOISTURE CAN
IMPROVE BY WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MJ

In the hours before

Local storm report, Jun 27, 5:36 PM CST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
636 PM CDT TUE JUN 27 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             GRANT CITY              40.49N 94.41W
06/27/2006  E0.75 INCH       WORTH              MO   CO-OP OBSERVER

            PENNY SIZED HAIL OBSERVED BY COOP OBSERVER.

&&

MRD
Special weather statement, Jun 27, 5:58 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
658 PM CDT TUE JUN 27 2006

MOZ014-015-023-280030-
DAVIESS-GRUNDY-LIVINGSTON-
658 PM CDT TUE JUN 27 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN DAVIESS...NORTHWESTERN
LIVINGSTON AND SOUTHWESTERN GRUNDY COUNTIES UNTIL 730 PM CDT...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GILMAN CITY...OR 12 MILES WEST OF TRENTON...
MOVING SOUTH AT 25 MPH.

THIS STORM WILL BE NEAR...
  JAMESPORT BY 715 PM CDT.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PC
Special weather statement, Jun 27, 6:02 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
702 PM CDT TUE JUN 27 2006

MOZ025-280030-
MACON-
702 PM CDT TUE JUN 27 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHERN MACON COUNTY UNTIL 730 PM
CDT...

AT 658 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF LA PLATA...MOVING SOUTHEAST
AT 20 MPH.

THIS STORM WILL BE NEAR...
  ATLANTA BY 725 PM CDT.

THE TOWNS OF ELMER AND SOUTH GIFFORD ARE ALSO IN THE PATH OF THIS
STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PC
Special weather statement, Jun 27, 6:11 PM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
711 PM CDT TUE JUN 27 2006

MOZ003-280045-
WORTH-
711 PM CDT TUE JUN 27 2006

...SIGNIFICANT WEATHER ALERT FOR WORTH COUNTY UNTIL 745 PM CDT...

AT 703 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF GRANT CITY...OR 23 MILES
NORTH OF ALBANY...MOVING SOUTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  GRANT CITY BY 725 PM CDT.

THE TOWNS OF ATHELSTAN...WORTH AND DENVER ARE ALSO IN THE PATH OF
THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PC
Special weather statement, Jun 27, 6:37 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
737 PM CDT TUE JUN 27 2006

KSZ103-104-280115-
LEAVENWORTH-WYANDOTTE-
737 PM CDT TUE JUN 27 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHERN LEAVENWORTH AND
NORTHWESTERN WYANDOTTE COUNTIES UNTIL 815 PM CDT...

AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR EASTON...OR 9 MILES
NORTHWEST OF LEAVENWORTH...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  LEAVENWORTH BY 755 PM CDT.
  LANSING BY 810 PM CDT.
  6 MILES NORTHEAST OF BASEHOR BY 815 PM CDT.

THE TOWN OF FT LEAVENWORTH AAF IS ALSO IN THE PATH OF THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PC
Special weather statement, Jun 27, 7:04 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
804 PM CDT TUE JUN 27 2006

MOZ022-023-031-280130-
CALDWELL-CARROLL-LIVINGSTON-
804 PM CDT TUE JUN 27 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN CARROLL...SOUTHEASTERN
CALDWELL AND SOUTHWESTERN LIVINGSTON COUNTIES UNTIL 830 PM CDT...

AT 802 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF BRAYMER...OR 12 MILES
SOUTHWEST OF CHILLICOTHE...MOVING SOUTH AT 25 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN CARROLL...
SOUTHEASTERN CALDWELL AND SOUTHWESTERN LIVINGSTON COUNTIES...
INCLUDING THE TOWNS OF LUDLOW AND DAWN.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

PC

The radar

The Pleasant Hill radar (KEAX), 40 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
June 27, 7:32 PM CST
Where
Johnson County, Overland Park
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.983, -94.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518175.